Does vasculitis increase the risk of DVT?

I've had lupus for years, & recently diagnosed with vasculitic lesions. I've not had chance to discuss this with my rhuemy yet, due to problems with my kidneys taking me off in a different direction.

I was very poorly last week & virtually immobile for a few days, resulting in a DVT & ?PE. I know there is higher risk of this with lupus. Is the same true of vascuiltis, & if so could anyone briefly explain why?

Many thanks in advance.

12 Replies

  • Hi.

    Yes, I believe that there is a higher risk of DVTs with Vasculitis. I think our chairman, John Mills has personal experience of it.

    Vasculitis damages your veins and, as I understand it, when this happens in the legs it leaves you more susceptable to clots forming, blockages and ultimately DVTs. Then of course you have the additional risk of bits of the clot breaking off and ending up stuck somewhere more dangerous like the lungs, heart or brain.

    If you're bed ridden or immobile for any period of time then the risk is increased. I believe that that's because the blood will flow slower through your extremities when your not walking or moving your legs so much. The slower your blood flows the more likely it is to clot.

    Do talk to your consultant about this though. I think that they normally prescribe something like Warfarin following a DVT in order to try to prevent any recurrence.

  • Thanks Richard, I'm on warfarin now, & seeing rheumy on Monday about luups, vasculitis & kidneys. X

  • let us know how u get on roobarb many thanks cedric

  • Hi Roobarb,

    I fully agree with Richard's reply.

    I had a DVT right at the beginning of my Vasculitis as a result of immobility and the Cyclophosphomide infusions. I temporarily went on Warferin but stopped after 6 months.

    Three years later, I relapsed and then had two pulminary embolisms which was very serious.

    Sice then I have been on Warferin full time and have been told it is for life, which is not a problem as fortunately there are no side effects.

    My system is obviously prone to DVT/PE as a result of my WG . For a lot of us, it comes with the illness and precautions need to be considered by our consultants to prevent them

  • Hi roobarb,

    Totally agree with previous comments, I had a DVT after my last cyclophosphamide infusion, despite being active. I have been on warfarin for the last four years and will be for the rest of my life due to the increased risk of DVT/PE from WG.

    Cheers, John.

  • Thanks everyone, I'm so sorry to hear that you have suffered in this way too. I was kept in over night at hospital Paul, due to suspected PE with the DVT. But it's possible the chest pain & breathlessness were part of the lupus flare. How complicated auto-immune illnesses are!

    Best wishes to you all. X

  • I also have has a p e and been on warfarin now for 10 weeks I have m.p.a. for 4 years now in remission still on an annual dose of rutiximab. Problem is I have really stiff joints now .is it the warfarin I wonder ...

  • I've had terribly stiff joints, which I think contributed to the DVT, as was hardly able to walk for 2 days. I'm assuming it's part of the lupus, but could be another auto-immune condition contributing to this.

  • I'm not sure about Lupus but certainly joint pain is a recognised symptom of active Vasculitis. But as you say it could equally be another auto-immune disease like Rheumatoid Arthritis rearing it's head...

    But I don't think joint pain is a side effect of Warfarin, Ken.

    I'd suggest that both of you mention the joint pain to your consultants so that they can consider it as part of the whole picture when assessing your conditions and treatments.

    All the best,


  • Thanks Richard, that's interesting about joint pain being a symptom of vasculitis, is it because of problems with circulation?

  • Yes. As I understand it, Vasculitis can cause inflammation of the veins in the joints which in turn leads to the pain.

  • John suffered a DVT in 2007, 6 years after being diagnosed. We did not learn that a DVT can be the a side effect of Vasculitis until it happened to John. In the weeks previous to diagnosing John's DVT , John was suffering with his breathing. After he was prescribed Warfarin the breathing problem improved immensely. It was thought that little embolisms were breaking off from the DVT and attaching themselves to John's lungs and when John started the Warfarin this problem stopped. It would seem patients with AAV have an increased risk of developing a DVT especially when AAV is active. It is probably related to endothelial changes and hypercoagulability induced by AAV and its therapy.

    Susan x

You may also like...